Heavy Rain, Fairfield
- When
- September 26, 9:00 AM EST to September 28, 9:00 AM EST
- Where
- Fairfield County, Countywide
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.326, -73.447 (the zone’s center; the record gives no point)
The remnants of Hurricane Isidore passed just to the west and northwest of the New York Metropolitan area. The result was a widespread significant rainfall event that began on Thursday morning September 26th and tapered off early Saturday morning September 28th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
The remnants of Hurricane Isidore passed just to the west and northwest of the New York Metropolitan area. The result was a widespread significant rainfall event that began on Thursday morning September 26th and tapered off early Saturday morning September 28th. During this two day period, the southern half of the state of Connecticut received between one and a half and two inches of rain. The rain was also accompanied by strong and persistent winds between 20 and 30 MPH sustained along with gusts around 40 MPH that resulted in numerous downed tree branches and even knocked down a few larger tree limbs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Sep 26, 5:55 AM EST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 655 AM EDT THU SEP 26 2002 CURRENT: WL UPDT TO GO LKLY -RA ALL DAY. MAY GET SUM BRKS BUT ENUF CVRG TO WARRANT UPPED POPS. NO OTHR CHGS ATTM. ### 233 AM DISCUSSION ### OVERVIEW: ONCE AGN...WL BASICALLY TOSS OUT ETA/NGM SOLNS AS BOTH HV THEIR PROBLEMS HANDLING ISIDORES REMNANTS BYND DAY1. GFS HAS BEEN FAIRLY CONSISTENT AND SUSB MM5 LOOKS TO BE QUITE SIMLR. AND...THE SCENARIO ADVERTISED BY GFS/MM5 IS VRY SIMLR TO LTST GDNC FM THE TPC. THUS...HVY LEAN TWD 26/0000 UTC GFS FOR LG SCALE FTRS AND 26/0000 UTC SUSB MM5 FOR THE FINER DETAILS. CANADIAN RGNL AND GLOBAL MDLS QUITE SIMLR TO GFS THO MAY BE A TOUCH FASTER W/ PCPN. WRMFNT/PRE-ISIDORE PCPN EVENT: MAIN ? HERE IS WHEN TO INTRODUCE 1ST ROUND OF RAFL AND THEN HOW DO WE GET W/ BFR/DURG WRMFNTL PSG. GIVEN T/TD SPRDS AS THEY ARE...REALLY CANT RULE OUT A FEW SHRAS OUT AHD OF MAIN PCPN AREA W/ WRMFNTL APCH LT TDA...SPCLY SINCE THERE ARE 20+ DBZ ECHOES BEING SEEN ON VARIOUS 88DS SW OF HERE. NOT SURE JUST HOW MUCH OF THAT IS ACTUALLY REACHING GRND W/ NO 0500 UTC OBS RPTG ANYTHING. LOOKING AT USING SLGTLY SPED UP MM5 FOR TIMING WHICH BRINGS RAFL TO S SHORE LI AFT ABT 1800 UTC AND SHUD JUST REACH NRN EDGE RIGHT ARND 27/0000 UTC. BEST SLUG OF MSTR OCCURS BTWN 27/0600-1200 UTC W/ PTNTL FOR UP TO 1-1.5 RAFL...THEN BGNS TO TAPER OFF DURG THE AM...SHUD BE CLR OF NERN ZNS BY ERLY AFTN AS WE GET INTO PSEUDO-WRM SECTOR BFR... ISIDORE/CDFNT PCPN EVENT: THE MAIN CONCERN HERE IS FOR THE EXACT TRACK OF REMNANTS (ALG CDFNT?)...WHICH WL HV MAJOR IMPACT OF RAFL AMTS. CRNT THINKING/MDL GDNC SENDS REMNANTS INTO NRN/CNTRL NEW ENG WHICH PROVIDES US W/ AT LST A SHORT PD OF NO PCPN FRI LT AFTN-ERLY FRI NITE TIME FRAME. THEN WED GET ANTHR SHOT OF PCPN ALG/AHD OF CDFNT AND NOT HV THAT MUCH EFFECT FM ISIDORE. HWVR...ANY TRENDING SE W/ SYSTM PUTS US BACK INTO HVR RAFL PTNTL AREA. WL ELABORATE ON THIS SLGTLY IN SPSOKX TO BE ISSUED LTR THIS AM. POST-FNTL WND GUSTS EVEN OVR LAND AREAS SHUD GET INTO 20-25 RANGE BFR DMNSHG LT IN DAY. HOPE TO GET LOOK AT 26/0000 UTC GFS SNDGS IN BUFKIT BFR GOING TO PRESS TO FINE TUNE THIS A BIT. POST CDFNT WX: LTL CHG FM PRVS GRIDDED/TEXT FCST PRODUCTS TIL NEW MRF ARVS LTR THIS AM. IF 26/0000 UTC MRF IS ANY SLOWER W/ CDFNTL APCH ON WED...WL BACK OFF PCPN TIL WED AFTN/WED NITE. ANY CHGS TO LONG RANGE WL BE MADE LT IN MIDSHIFT OR ON DAYSHIFT. MARINE: WL CONT SCA FOR SEAS FOR OCEAN WTRS FOR TDA AND INTRODUCE 4TH PD (FRI NITE) HDLN FOR PSBL GLW ALL WTRS. LOOKS LIKE ARND 35 KT FOR FRI NITE W/ SUM DMNSHG OF WNDS W/ CDFNTL APCH. SAT IS A BIT OF A ? AS TO HOW STG WNDS GET AS BEST CAA LAGS BHND CDFNT TIL LT SAT OR INTO SAT NITE...AS SFC GRAD BGNS TO WKN JUST A BIT. WL GO 25-30 KT FOR SAT AND DMNSH DURG THE EVNG PER CRNT FCST. THX TO BOX/PHI/MPC FOR COORD. HYDRO: IN GENL...THINK WELL BE OK UNLESS REMNANTS END UP TRACKING FRTHR S AND E ACRS CWA. THEN...RAFL COULD END UP BEING DOUBLED WHICH WUD POTENTIALLY PUT US INTO PROBS. WWA DISC: WL LKLY ISSUE 1 ALL-ENCOMPASSING SPSOKX TO HILITE WX PTNTL FOR NXT 36-48 HRS OR SO...WND/HVY RAFL PTNTL FOR BOTH LAND AND MARINE TYPES. TOO ERLY FOR ANY PSBL WND ADVSYS OR OTHR WWAS ATTM. THE OKX CREW... PUBLIC/MARINE...REYNOLDS AVIATION/STATEMENTS...MT *** CURRENT W/W/A INFORMATION *** CT...NONE. NY...NONE. NJ...NONE. MARINE...SCA FOR ROUGH SEAS ON OCEAN ONLY...ANZ350-353-355. GLW MAY BE NEEDED ALL WTRS FRI NITE.
CTZ005>012-NJZ002>006-011-NYZ067>081-261500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 527 AM EDT THU SEP 26 2002 A WARM FRONT SOUTH OF THE AREA TODAY WILL MOVE SLOWLY NORTHWARD AND PASS THROUGH THE REGION DURING FRIDAY AFTERNOON. IN THE MEANTIME...THE REMNANTS OF CURRENT TROPICAL STORM ISIDORE WILL MOVE RAPIDLY NORTHEAST FROM THE GULF COAST STATES TODAY...REACHING WESTERN PENNSYLVANIA BY FRIDAY EVENING THEN MOVING TO NEAR NOVA SCOTIA SATURDAY MORNING. ...HEAVY RAIN WITH MINOR FLOODING POSSIBLE... THE WARM FRONT WILL BRING THE FIRST ROUND OF RAIN TO THE REGION TODAY INTO FRIDAY MORNING. THE RAIN WILL BE LIGHT TO MODERATE MUCH OF THE TIME WITH SOME HEAVY RAIN POSSIBLE THIS EVENING. RAINFALL AMOUNTS WILL BE LOCALLY 1 TO 2 INCHES. THIS MAY RESULT IN PONDING OF WATER ON ROADS AND LOW LYING AREAS. A SECOND ROUND OF RAIN WILL OCCUR LATE FRIDAY INTO EARLY SATURDAY MORNING. AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL WILL BE POSSIBLE WITH SOME LOCALLY HIGHER AMOUNTS. THIS AGAIN WILL PRODUCE FLOODING OF ROADS AND LOW LYING AREA. IN ADDITION...SMALL STREAMS COULD EXPERIENCE SIGNIFICANT RISES. RESIDENTS OF FLOOD PRONE AREAS SHOULD REMAIN ALERT TO THE POSSIBILITY OF FLOODING. ...STRONG WINDS... AS THE REMNANTS OF ISIDORE REACH WESTERN PENNSYLVANIA LATE IN THE DAY FRIDAY...SOUTHERLY WINDS WILL INCREASE AND BECOME GUSTY. SUSTAINED WINDS WILL BE 25 TO 30 MILES AN HOUR WITH GUSTS OF 30 TO 35 MILES AN HOUR POSSIBLE. THE STRONG WINDS WILL CONTINUE FRIDAY NIGHT AND GRADUALLY DIMINISH TOWARD SATURDAY MORNING AS THE STORM MOVES TO THE NORTH AND EAST OF THE AREA. LOOSE OBJECTS MAY BE BLOWN ABOUT AND WEAKENED TREES AND TREE LIMBS COULD BE BROUGHT DOWN. ...MARINE... ROUGH SEAS OF 5 TO 7 FT ON THE OCEAN WILL CONTINUE TODAY AND TONIGHT...AND A SMALL CRAFT ADVISORY IS IN EFFECT. IN ADDITION SOUTHERLY WINDS OF 15 TO 20 KNOTS WILL INCREASE FRIDAY...REACHING MINIMAL GALE FORCE FRIDAY EVENING. THE WINDS WILL THEN SHIFT TO THE NORTHWEST AND DIMINISH TO 20 TO 25 KNOTS TOWARD SATURDAY MORNING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ER/OKX
The national radar mosaic for the moment the first event began.
4 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2002Every state in 2002This day in weather historyWarnings in Connecticut, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320415, 5320416, 5320417, 5320418.